Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 25, NWS Pueblo, CO

May 29, 20065 counties in Colorado

NWS Pueblo, CO issued this red flag warning at May 29, 2006, 3:30 AM MDT for 5 counties in Colorado. It took effect at May 29, 2006, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2006, 3:30 AM MDT (09:30 UTC)
In effect from
May 29, 2006, 12:00 PM MDT
Expired
May 29, 2006, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
3486 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPUB 290930
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
330 AM MDT MON MAY 29 2006

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 224 WHICH
IS THE SAN LUIS VALLEY...FROM NOON UNTIL 9 PM MDT MONDAY...FOR
RELATIVE HUMIDITIES OF 15 PERCENT OR LOWERS...STRONG WIND
GUSTS...HAINES INDICES OF 5 OR 6...AND CRITICALLY DRY FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH THE
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING.
CONTINUED DRY...WINDY AND UNSTABLE CONDITIONS...WILL CREATE A CRITICAL
FIRE WEATHER SITUATION THIS AFTERNOON AND EVENING.

COZ224-300130-
/O.NEW.KPUB.FW.W.0025.060529T1800Z-060530T0300Z/
SAN LUIS VALLEY-
330 AM MDT MON MAY 29 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

WIND GUSTS OF 25 TO 35 MPH ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND CONTINUE INTO THE EARLY EVENING. THE STRONG WIND GUSTS IN
COMBINATION WITH RELATIVE HUMIDITIES OF 15 PERCENT OR
LOWER...HAINES INDICES OF 5 OR 6...AND CRITICALLY DRY FUELS...WILL RESULT IN
CONDITIONS FAVORABLE FOR THE SPREAD OF WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPUB 292119
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT MON MAY 29 2006

...A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE
224 WHICH IS THE SAN LUIS VALLEY...UNTIL 9 PM MDT MONDAY...FOR
RELATIVE HUMIDITIES OF 15 PERCENT OR LOWERS...STRONG WIND
GUSTS...HAINES INDICES OF 5 OR 6...AND CRITICALLY DRY FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG
WARNING. CONTINUED DRY...WINDY AND UNSTABLE CONDITIONS...WILL
CREATE A CRITICAL FIRE WEATHER SITUATION THROUGH THE EVENING.

COZ224-300300-
/O.CON.KPUB.FW.W.0025.000000T0000Z-060530T0300Z/
SAN LUIS VALLEY-
319 PM MDT MON MAY 29 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

WIND GUSTS OF 25 TO 30 MPH WILL CONTINUE INTO THE EARLY EVENING
ACROSS THE SAN LUIS VALLEY. THE STRONG WINDS IN COMBINATION WITH
RELATIVE HUMIDITIES OF 15 PERCENT OR LOWER...HAINES INDICES OF 5
OR 6...CRITICALLY DRY FUELS AND PERSIST DROUGHT...WILL RESULT IN
CONDITIONS FAVORABLE FOR THE SPREAD OF WILDFIRES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPUB 300310
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
910 PM MDT MON MAY 29 2006

...THE RED FLAG WARNING THAT WAS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONE 224...WHICH IS THE SAN LUIS
VALLEY...HAS BEEN ALLOWED TO EXPIRE...

.WIND SPEEDS ARE DECREASING ACROSS THE SAN LUIS VALLEY...WHILE THE
RELATIVE HUMIDITIES ARE BEGINNING TO INCREASE...THEREFORE THE RED
FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

COZ224-300415-
/O.EXP.KPUB.FW.W.0025.000000T0000Z-060530T0300Z/
SAN LUIS VALLEY-
910 PM MDT MON MAY 29 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT FOR THE SAN LUIS
VALLEY.  WINDS HAVE DROPPED BELOW CRITICAL LEVELS AND RELATIVE
HUMIDITIES ARE BEGINNING TO RISE ACROSS THE SAN LUIS VALLEY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at May 29, 2:57 AM MDT, 33 minutes earlier.

Area forecast discussion, May 29, 2:57 AM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
257 AM MDT MON MAY 29 2006

.SHORT TERM...

MAIN CONCERNS ARE THE POSSIBILITY OF CRITICAL FIRE WEATHER
CONDITIONS FOR THE SAN LUIS VALLEY AND POPS FOR MAINLY ERN AREAS.

ATTM A FRONT IS WORKING ITS WAY WESTWARD ACRS THE SERN PLAINS. THE
UPR FLOW WL REMAIN SWRLY ACRS THE AREA TODAY AND TONIGHT. TEMPS OVR
THE AREA TODAY WL BE SEVERAL DEGREES COOLER...ESPECIALLY OVR ERN
LOCATIONS. THE COOLER TEMPS AND HIGHER DEW POINTS WL LEAD TO HIGHER
RH VALUES.  IN GENERAL...RH VALUES ACRS THE ERN PLAINS ARE EXPECTED
TO RANGE FROM 15 TO 20 PERCENT. STILL HAVE FIRE WEATHER CONCERNS FOR
THE SAN LUIS VALLEY.  TEMPS TODAY WL ONLY BE A COUPLE DEGREES COOLER
IN THE SAN LUIS VALLEY THAN YESTERDAY...AND RH VALUES LOOK AS THOUGH
THEY WL RANGE FROM 10 TO 15 PERCENT THIS AFTERNOON.  IN
ADDITION...HAINES INDICES ARE FORECAST TO BE 5 OR 6...AND IT LOOKS
LIKE WIND GUSTS OF 25 TO 30 OR 35 MPH ARE NOT OUT OF THE QUESTION.
THESE EXPECTED CONDITIONS WARRANT THE ISSUANCE OF A RED FLAG WARNING
FOR THIS AFTERNOON AND EVENING.  MODELS ARE FORECASTING AN AREA OF
MID LEVEL MSTR WORKING ITS WAY OVR CENTRAL PORTIONS OF THE STATE
THIS AFTERNOON.  WITH THIS MSTR AND THE UPSLOPE FLOW ALONG PORTIONS
OF THE ERN MTS...WL GO WITH SOME ISOLD POPS ALONG AND ADJACENT TO
THE MTS AND DRY ELSEWHERE.  TONIGHT...MODELS INDICATE INCREASING LOW
LEVEL MSTR OVR ERN AREAS WITH DEW POINTS IN THE UPPER 30 TO MID 40S
MOST AREAS...MAYBE EVEN NEAR 50 CLOSE TO THE KS BORDER. THE MID
LEVEL MSTR LAYER IS ALSO EXPECTED TO DEEPEN. WE ALSO SEE SOME QG
ASCENT MOVE OVR THE AREA LATE TONIGHT AHEAD OF THE NEXT SHRTWV TROF
THAT MOVES TO THE WRN WY BORDER AND OVR ERN UT. HAVE BUMPED UP POPS
OVR ERN AREAS TONIGHT...AND WL KEEP THEM GOING THRU THE NIGHT AS
GOOD UPR LIFT CONTINUES INTO TUE MORNING.

.LONG TERM...
(TUESDAY THROUGH SUNDAY)

...SEVERE WEATHER POSSIBLE TUESDAY...

LATEST GUIDANCE STILL ON TRACK WITH COMPLEX SCENARIO ON
TUESDAY THAT MAY RESULT IN A FEW STRONG TO SEVERE STORMS ACROSS
THE PLAINS. CONVECTION FROM PREVIOUS NIGHT WILL MOVE TO THE EAST
INTO KS EARLY TUE MORNING. MODELS HAVE BEEN VERY CONSISTENT IN
DEVELOPING THIS MCS/MCC SO HAVE BOOSTED POPS SLIGHTLY OVER NE CWA EARLY
IN THE MORNING. THE OUTGOING SYSTEM WILL SPREAD ONE OR MORE OUTFLOW
BOUNDARIES ACROSS ERN CO...WHICH MAY SERVE AS A FOCUS FOR
CONVECTION LATER IN THE DAY. STORM INITIATION IS LIKELY LATE
IN THE AFTERNOON OVER THE MTS ALONG THE SRN FRONT RANGE/PALMR DVD
AND ALSO FURTHER SOUTH OVER THE RATON. CONVECTION TO NORTH MAY
BE INHIBITED DUE TO RELATIVELY COOL BL...ALTHOUGH COULD SEE SOME
ENHANCEMENT OF STORM STRENGTH THANKS TO LOCAL TRRN AND REMNANT
BOUNDARIES. BETTER CHANCE FOR STRONG STORMS WILL BE OVER S LAS
ANIMAS AND BACA COUNTIES LATE IN THE AFTERNOON/EARLY EVE. STORMS
MAY FORM OVER N NM AND MOVE ENE OVER THE SERN CORNER OF THE STATE.
45-50 KT OF DEEP SHEAR WILL BE CONDUCIVE TO SUPERCELLS. STILL A
BIT EARLY TO SPECULATE...BUT THIS CERTAINLY IS THE STRONGEST
PATTERN WE HAVE HAD SO FAR THIS YEAR FOR SEVERE STORMS.

SEASONABLE WEATHER WILL CONTINUE WED WITH MAX TEMPS OVER THE
PLAINS STILL HOLDING IN THE PLEASANT 70S TO LOW 80S. HIGH SFCE
PRESSURE WILL MAINTAIN SE FLOW AND DECENT MOISTURE ACROSS THE
PLAINS. COULD SEE ANOTHER ROUND OF STRONG STORMS COMING OFF
THE ERN MTS IN THE LATE AFTERNOON...AS MODERATE SHEAR STILL IN
PLACE OVER THE CNTRL ROCKIES. TEMPS WILL GRADUALLY CLIMB BACK
INTO THE UPPER 80S AND 90S AS THE UPPER RIDGE REBUILDS THU AND FRI.
H7 TEMPS OF 17-19 DEGREES WILL SPELL A RETURN TO HOT AND DRY
WX FOR NEXT WEEKEND. VERY STEEP MID LEV LAPSE RATES WILL PERMIT THE
DEVELOPMENT OF ISOLD CONVECTION OVER THE MTS. CURRENT GRIDS
LOOK ON TRACK SO FEW CHANGES IN THE EXTENDED. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ224.

&&

28/44
Hazardous weather outlook, May 28, 7:15 AM MDT, 20 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
715 AM MDT SUN MAY 28 2006

COZ058>089-093>099-291315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
715 AM MDT SUN MAY 28 2006

...RED FLAG WARNING IN EFFECT FOR ALL OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO FROM 9 AM TO 9
PM MDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF DROUGHT STRESSED FUELS...LOW RELATIVE
HUMIDITIES...ABOVE AVERAGE TEMPERATURES...AN UNSTABLE
AIRMASS...AND STRONG WINDS WILL LEAD TO EXTREME FIRE WEATHER
CONDITIONS FROM LATE MORNING THROUGH THIS EVENING.

ISOLATED THUNDERSTORMS MAY OCCUR THIS AFTERNOON AND EVENING OVER THE
CENTRAL AND SOUTHWEST MOUNTAINS...AND POSSIBLY OVER PIKES PEAK AND
TELLER COUNTY. THE MAIN THREATS FROM ANY THUNDERSTORMS THAT
DEVELOP WILL BE STRONG GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY OVER
MOST OF THE OUTLOOK REGION...ESPECIALLY IN THE LATE AFTERNOON
AND EVENING. THE MAIN THREATS FORM THESE STORMS WILL BE FROM
LIGHTNING AND LOCALLY GUSTY WINDS. A FEW STRONG TO SEVERE STORMS MAY
DEVELOP OVER THE PLAINS ON TUESDAY...WITH THE POTENTIAL FOR
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.